Alert archive / Kansas / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 100, NWS Wichita, KS

June 23, 2000Russell County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jun 23, 2000, 8:54 PM CDT for Russell County, Kansas. It was in force for 66 min. 3 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jun 23, 2000, 8:54 PM CDT (01:54 UTC)
Expired
Jun 23, 2000, 10:00 PM CDT
In force
66 min
Issued by
NWS Wichita, KS
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Russell County, KS

What was reported inside it

TimeReportWhereRemark
Jun 23, 9:05 PM CDTThunderstorm Wind 74 MRussell, KSTrees and power lines downed severing power to Russell for about an hour.
Jun 23, 9:20 PM CDTThunderstorm Wind 61 EBunker Hill, KS
Jun 23, 9:50 PM CDTThunderstorm Wind 74 MRussell, KSAnemometer blown away.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 1.9 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2000-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2642 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2000-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 105 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2642 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
1525 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
105 m²/s²
0-3 km storm-relative helicity
251 m²/s²
Significant tornado parameter
1.4
Supercell composite
19.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KICT 240156
SVRICT
KSC167-240300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
854 PM CDT FRI JUN 23 2000

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  RUSSELL COUNTY IN CENTRAL KANSAS

* UNTIL 1000 PM CDT.

* AT 851 PM CDT...A TRAINED WEATHER SPOTTER REPORTED WINDS TO 85 MPH 
5 MILES NORTH OF RUSSELL...THE SEVERE THUNDERSTORM IS MOVING EAST AT 
15 MPH.

* THE SEVERE THUNDERSTORM WILL BE
  NEAR RUSSELL AROUND 905 PM CDT...
  NEAR DORRANCE AROUND 950 PM CDT...

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  WINDS UP TO 80 MILES AN HOUR...

STAY AWAY FROM WINDOWS. AVOID USING THE TELEPHONE OR OTHER ELECTRICAL
EQUIPMENT...WHILE LIGHTNING IS IN THE AREA.

REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR RUSSELL
COUNTY UNTIL 1000 PM CDT.

LAT...LON 3910 9900 3873 9900 3871 9850 3912 9853

NOONAN

&
NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 3:40 PM CDT, 5 hours 14 minutes earlier.

Area forecast discussion, Jun 23, 3:40 PM CDT, 5 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
340 PM CDT FRI JUN 23 2000

FCST PROBLEMS CENTER ON POTENTIAL FOR CONVECTION INTO THE WEEKEND
AND TO A LESSER EXTENT TEMPS.

MORNING UPR AIR ANALYSIS...LATEST WATER VAPOR IMAGERY...PROFILERS
SUGGEST A WEAK VORT LOBE IS MOVG EWD OUT OVER CNTRL/S-CNTRL KS THIS
PM CAUSING SOME MID LVL CLOUD DEVELOPMENT. UPSTREAM, WATER VAPOR
SUGGESTS MORE ENERGY MOVG EWD THRU NRN NM. LEFT FRONT QUAD OF 65 KT
UPR JET MAX IS TARGETED FOR SRN KS TONIGHT WHICH SHOULD AID IN UPR
DIVERGENCE. WITH LEE TROF OVER SRN HI PLAINS, CONVECTION SHOULD
INITIATE THIS PM/EVE IN THAT AREA AND THEN SPREAD EWD ACROSS CNTRL
AND SRN KS TONIGHT AS 850-700 WAA INCREASES VIA SWRLY LOW LVL JET.
ETA MAY SUFFER SLIGHTLY FROM CONVECTIVE FEEDBACK WITH THE SHORTWAVE
OVER SERN KS AT 12Z SAT, HOWEVER WOULD NOT BE SURPRISED TO SEE AN
MVC EVOLVE IN SERN KS WHERE HIEST PRECIPITABLE WATER/STRONGEST
THETA-E ADVECTION ARE TARGETED. WL CARRY HIGH CHC POPS S-CNTRL/SERN
KS WITH A MENTION OF LOCALLY HVY RAINFALL WITH PRECIPITABLE WATER OF
1.75 TO 2 INCHES. LACK OF A SIGNFICANT SYNOPTIC SCALE BOUNDARY OR
LARGE-SCALE OUTFLOW BOUNDARY IS A NEGATIVE FACTOR, HOWEVER ETA/NGM
SUGGEST PERSISTENT 850 THETA-E ADVECTION INTO SERN KS FOR A
PROLONGED PD LATE TONIGHT/EARLY FRIDAY. FFG VALUES ARE FAIRLY LOW IN
THIS REGION FROM RECENT RAINS. RECENT EXCESSIVE RAINFALL OUTLOOK
FROM NCEP AS OF 18Z HAS SERN KS OUTLOOKED FOR POTENTIALLY EXCESSIVE
RAINS TONIGHT. AFTER COORDINATION WITH WFOS SGF/TUL, WL ISSUE FLASH
FLOOD WATCH. NGM/ETA WOULD INDICATE CONTINUED THREAT FOR MORNING
PCPN IN SERN KS WITH SHORTWAVE STILL PROGRESSING THRU.
OTHERWISE...IN THE WAKE OF THIS DISTURBANCE, ATMOSPHERE TO BECOME
UNSTABLE AGAIN BY SATURDAY AFTERNOON WITH POTENTIAL FOR OUTFLOW
BOUNDARIES LEFT OVER. WL RETAIN A SLT CHC FOR T-STORM RE-DEVELOPMENT
IN THE PM.

BEST CHC FOR MCS DEVELOPMENT SAT NIGHT APPEARS TO OUR NORTH IN NEBRASKA
PER DAY 2 OUTLOOK FROM SPC. SOME OF THAT ACTIVITY COULD PROPAGATE
DOWN INTO NRN KS LATE BASED ON CORFIDI VECTORS. SLT CHC POPS APPEAR
REASONABLE. BETTER CHANCE OF T-STORMS AND POTENTIALLY HVY RAIN SHOULD
OCCUR WITH THE COLD FRONT WHICH LATEST AVN AND 60 HR ETA SUGGEST
WILL APPROACH THE FCST AREA SUNDAY AFTERNOON INTO SUNDAY NIGHT. 850
DWPTS OF 15 TO 17C ARE INDICATED TO POOL ALONG AND N OF FRONT WITH
GOOD CONVERGENCE ALONG BNDRY.

NOT MUCH CHANGE IN TEMPS THRU SAT NIGHT WITH PERSISTENCE PROBABLY
BEST. TEMPS A BIT MORE TRICKY SUNDAY AND DEPEND ON FRONTAL TIMING
INTO CNTRL KS. WARMEST READINGS COULD END UP IN SRN ZONES. WL USE A
BLEND OF FWC/FAN AREAWIDE AS AVN MAY BE A BIT COOL.

EXTENDED PD...60 HR ETA/60-72 HR AVN INDICATE COLD FRONT MAY BE SLOW
TO PUSH THRU FCST AREA LATE SUNDAY/SUNDAY NIGHT. AVN LINGERS FRONT
IN AREA EARLY MONDAY AS WELL WHICH MAY IMPLY CONVECTION POTENTIAL
EARLY MONDAY. FOR NOW, WL CONTINUE WITH IDEA OF CHC T-STORMS ALONG
THE FRONT SUNDAY/SUNDAY NIGHT. OTHERWISE...HIGH PRESSURE SHOULD
FILTER IN WITH DRIER AIR BEHIND FRONT LATER MONDAY THRU TUESDAY.
LATEST MRF/ECMWF/CANADIAN IN DECENT AGREEMENT ON UPR PATTERN
WED/THUR WITH NEAR NORMAL TEMPS UNDER WEAK NW FLOW ALOFT. WL CARRY
DRY FCST UNTIL CLEAR SIGNS OF MOISTURE RETURN INTO FCST AREA.

FCSTID = 9/CARUSO
ICT   72  90  72  92 /  50  20  20  30
HUT   71  91  71  92 /  50  20  20  30
EWK   72  90  72  92 /  50  20  20  30
EQA   72  89  72  89 /  50  30  20  30
WLD   72  89  73  89 /  50  30  20  30
RSL   68  93  67  90 /  30  20  20  40
GBD   69  93  67  90 /  30  20  20  40
SLN   71  92  71  90 /  30  20  20  40
MPR   71  91  71  90 /  30  20  20  40
CFV   72  87  73  89 /  50  30  20  30
CNU   71  87  72  89 /  50  30  20  30
K88   72  87  72  89 /  50  30  20  30

.ICT...FLASH FLOOD WATCH FOR SERN KS FOR TONIGHT FOR ZONES
KSZ069>072...KSZ093>096...KSZ098>100.

In the hours before

Special weather statement, Jun 23, 5:57 PM CDT, 2 hours 57 minutes before
KSZ032-232315-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
557 PM CDT FRI JUN 23 2000

SEVERE THUNDERSTORM WATCH NUMBER 485 DOES NOT INCLUDE RUSSELL
COUNTY KANSAS.

KED

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 9:17 PM CDTSevere Thunderstorm WarningICTBarton58 min
Jun 23, 9:29 PM CDTSevere Thunderstorm WarningICTEllsworth, Lincoln61 min
Jun 23, 10:15 PM CDTSevere Thunderstorm WarningICTRice60 min
Jun 23, 10:27 PM CDTSevere Thunderstorm WarningICTEllsworth48 min
Jun 23, 10:53 PM CDTSevere Thunderstorm WarningICTReno67 min
Jun 23, 11:09 PM CDTSevere Thunderstorm WarningICTMcPherson66 min
Jun 23, 11:33 PM CDTSevere Thunderstorm WarningICTKingman57 min
Jun 23, 11:39 PM CDTSevere Thunderstorm WarningICTHarvey66 min
Jun 23, 11:53 PM CDTSevere Thunderstorm WarningICTMarion67 min
Jun 23, 11:58 PM CDTSevere Thunderstorm WarningICTReno47 min
Jun 24, 12:06 AM CDTSevere Thunderstorm WarningICTHarper54 min
Jun 24, 12:11 AM CDTSevere Thunderstorm WarningICTSedgwick64 min
Jun 24, 12:28 AM CDTSevere Thunderstorm WarningICTSumner62 min
Jun 24, 12:59 AM CDTSevere Thunderstorm WarningICTButler61 min
Jun 24, 1:08 AM CDTSevere Thunderstorm WarningICTCowley67 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.